Journal of Algebraic Combinatorics

, Volume 38, Issue 3, pp 543–566 | Cite as

Lattice point generating functions and symmetric cones

  • Matthias Beck
  • Thomas Bliem
  • Benjamin Braun
  • Carla D. Savage
Article

Abstract

We show that a recent identity of Beck–Gessel–Lee–Savage on the generating function of symmetrically constrained compositions of integers generalizes naturally to a family of convex polyhedral cones that are invariant under the action of a finite reflection group. We obtain general expressions for the multivariate generating functions of such cones, and work out their general form more specifically for all symmetry groups of type A (previously known) and types B and D (new). We obtain several applications of these expressions in type B, including identities involving permutation statistics and lecture hall partitions.

Keywords

Lattice point generating function Polyhedral cone Finite reflection group Coxeter group Symmetrically constrained composition Permutation statistics Lecture hall partition 

Notes

Acknowledgements

We thank the anonymous referees for their thoughtful comments. M.B. is partially supported by the NSF (DMS-0810105 & DMS-1162638). T.B. has been supported by the Deutsche Forschungsgemeinschaft (SPP 1388). B.B. is partially supported by the NSF (DMS-0758321). We are grateful to the American Institute of Mathematics for supporting our SQuaRE working group “Polyhedral Geometry and Partition Theory” where our collaboration on this work began.

References

  1. 1.
    Andrews, G.E., Paule, P., Riese, A.: MacMahon’s partition analysis VII: constrained compositions. In: Berndt, B.C., Ono, K. (eds.) q-Series with Applications to Combinatorics, Number Theory, and Physics, pp. 11–27. American Mathematical Society, Providence (2001) CrossRefGoogle Scholar
  2. 2.
    Barvinok, A.: Integer Points in Polyhedra. Zurich Lectures in Advanced Mathematics. European Mathematical Society, Zürich (2008). doi: 10.4171/052. MR 2455889 (2011a:52001) CrossRefMATHGoogle Scholar
  3. 3.
    Beck, M., Gessel, I.M., Lee, S., Savage, C.D.: Symmetrically constrained compositions. Ramanujan J. 23, 355–369 (2010). doi: 10.1007/s11139-010-9232-7 MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Beck, M., Robins, S.: Computing the Continuous Discretely: Integer-Point Enumeration in Polyhedra. Springer, Berlin (2007). doi: 10.1007/978-0-387-46112-0 Google Scholar
  5. 5.
    Bjorner, A., Brenti, F.: Combinatorics of Coxeter Groups. Springer, Berlin (2005). doi: 10.1007/3-540-27596-7 Google Scholar
  6. 6.
    Bourbaki, N.: Groupes et algèbres de Lie. Masson, Paris (1981). doi: 10.1007/978-3-540-34491-9. Chapitres 4, 5 et 6 MATHGoogle Scholar
  7. 7.
    Bousquet-Mélou, M., Eriksson, K.: Lecture hall partitions. Ramanujan J. 1(1), 101–111 (1997). doi: 10.1023/A:1009771306380 MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Brenti, F.: q-Eulerian polynomials arising from Coxeter groups. Eur. J. Comb. 15(5), 417–441 (1994). doi: 10.1006/eujc.1994.1046 MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Chow, C.-O., Gessel, I.M.: On the descent numbers and major indices for the hyperoctahedral group. Adv. Appl. Math. 38, 275–310 (2007). doi: 10.1016/j.aam.2006.07.003 MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Humphreys, J.E.: Reflection Groups and Coxeter Groups. Cambridge University Press, Cambridge (1990) CrossRefMATHGoogle Scholar
  11. 11.
    Pensyl, T.W., Savage, C.D.: Lecture hall partitions and the wreath products C kS n, submitted (2012), available at http://www4.ncsu.edu/~savage/
  12. 12.
    Stanley, R.P.: Ordered Structures and Partitions. Memoirs of the American Mathematical Society, vol. 119. American Mathematical Society, Providence (1972). MR 0332509 (48 #10836) Google Scholar
  13. 13.
    Stanley, R.P.: Enumerative Combinatorics. Vol. 1. Cambridge Studies in Advanced Mathematics, vol. 49. Cambridge University Press, Cambridge (1997). With a foreword by Gian-Carlo Rota, Corrected reprint of the 1986 original, MR 98a:05001 CrossRefMATHGoogle Scholar
  14. 14.
    Steingrímsson, E.: Permutation statistics of indexed permutations. Eur. J. Comb. 15(2), 187–205 (1994). doi: 10.1006/eujc.1994.1021 CrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  • Matthias Beck
    • 1
  • Thomas Bliem
    • 2
  • Benjamin Braun
    • 3
  • Carla D. Savage
    • 4
  1. 1.Department of MathematicsSan Francisco State UniversitySan FranciscoUSA
  2. 2.KölnGermany
  3. 3.Department of MathematicsUniversity of KentuckyLexingtonUSA
  4. 4.Department of Computer ScienceNorth Carolina State UniversityRaleighUSA

Personalised recommendations